WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement
- Culture of Safety 1
- Education and Training 2
- Error Reporting and Analysis 5
- Human Factors Engineering 1
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 1
- Specialization of Care 1
- Teamwork 1
- Clinical Information Systems 5
- Discontinuities, Gaps, and Hand-Off Problems 2
- Interruptions and distractions 1
- Medication Errors/Preventable Adverse Drug Events
- Medicine 11
- Nursing 3
- Pharmacy 6
- Health Care Executives and Administrators 4
Health Care Providers
- Nurses 1
- Non-Health Care Professionals 6
Howard I. Maibach, MD; January 2016
An attending physician recommended using acetic acid to evaluate a lesion on the perineum of a woman who had previously experienced a wart in the same area. The resident physician asked the medical assistant for acetic acid and unknowingly received trichloroacetic acid, which burned the patient's skin.
Amanda Wollitz, PharmD, and Michael O'Connor, PharmD, MS; March 2015
Admitted to the hospital with chest pain, headache, and accelerated hypertension, an older man with a history of chronic kidney disease and essential hypertension who had missed several days of his regular medications was to be started back on them gradually. One of his antihypertensive medications (minoxidil) was ordered via the EHR, but a vasopressor/antihypotensive medication with a similar name (midodrine) was dispensed. Fortunately, a nurse noticed the discrepancy before administration.
B. Joseph Guglielmo, PharmD; May 2013
On multiple oral medications and a depot injection (dispensed by a separate specialty pharmacy and administered at a clinic), a patient with schizophrenia was mistakenly given the depot injection kit by his local pharmacy and injected it himself.
- Spotlight Case
Beth Devine, PharmD, MBA, PhD; April 2010
A medication dispensing error causes nausea, sweating, and irregular heartbeat in an elderly man with a history of cardiac arrhythmia. Investigation reveals that the patient was given thyroid replacement medication instead of antiarrhythmic medication.
- Spotlight Case
Patrice L. Spath, BA, RHIT; March 2007
An infant receives an overdose of the wrong antibiotic (cephazolin instead of ceftriaxone). The nurse spoke with the ED physician on duty but was informed that the medications were essentially equivalent and did not report the error.
Saul N. Weingart, MD, PhD; August 2006
In the office, a man with diabetes has high blood sugar, and the nurse practitioner orders insulin. After administration, she discovers that she has injected the insulin with a tuberculin syringe rather than an insulin syringe, resulting in a 10-fold overdose.
- Spotlight Case
Alan Forster, MD, MSc; December 2004
A patient arrives at the ED in acute kidney failure; another patient arrives at the ED profoundly hypoglycemic. Both mishaps were determined to stem from medication errors at the time of discharge.
Robert L. Wears, MD, MS; September 2004
A nurse notices that an IV medication she is about to administer is possibly mislabeled, as it looks like a different drug. However, she is interrupted before she can call the pharmacy and winds up hanging the bag anyway.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Eran Kozer, MD; June 2003
A boy given an overdose of nifedipine rather than its extended-release (XL) form suffers dangerous hypotension.
Michael Cohen, RPh, MS, ScD (hon); April 2003
Antipsychotic, rather than antihistamine, mistakenly dispensed to woman with bipolar disorder with new urticaria.